Thursday, May 16, 2013

Don't Sweat the Small Stuff

Over the last few months I've been experience nights sweats.  And these sweats are major.  They're full-blown soak the sheets, blanket and pillow case sweats.  When they wake me up I can feel droplets of sweat dripping down my back.  It feels like bugs crawling on my skin.  I've had to change the sheets many nights because there was simply not a square inch of the bed that was dry.



This goes beyond annoying, it disrupts my sleep--what precious bit of it I can get, thank you ever so much agitation and hypomania.

So, I've decided to hunt around and see if people with bipolar disorder have a higher incidence of night sweats.  I did a lot of searching on the internet and really didn't find any reports of the disorder causing night sweats.  But, I did find a lot of reports of common medications used to treat bipolar disorder as causing night sweats.

One report I found was particularly informative.  eHealthMe.com conducted a study of night sweats experienced by people with bipolar disorder.  The results were based on data from the U.S. Food and Drug Administration.

The data showed that 62.54% of the subjects studied were women (and thus, 35.48% men).  And, the highest incidence occurred in people between 40 and 49 years of age (43.86%.  22.81% for the 30-39 group; 17.54% for the 50-59 group; 10.53% for the 60+ group).

What was interesting to me was the link between night sweats and medications.  Here's a list of the medications and the percentage of night-sweaters using them.

Lamictal -- 37.93%
Seroquel -- 32.76%
Depakote -- 25.86%
Aspirin -- 13.79%
Geodon -- 13.79%
Abilify -- 13.79%
Zyprexa -- 12.07%
Klonopin -- 12.07%
Zoloft -- 10.34%
Risperdal -- 10.34%

Well, that suggests something about my particular situation.  I've taken Cymbalta and Lamictal for years, and would take Abilify when I was able to sense depression coming on.  For the past few months, though, I've had to adjust my meds and have been taking the Abilify daily.  Hmmmmm, interesting.  I think I've found the culprit.  Apparently, for me, the Lamictal doesn't cause the sweats, but the combination of Abilify and Lamictal does.

Well, I can't exactly go off of the Abilify, so I guess I'll just have to sweat it out.



No comments:

Post a Comment